Is NTG appropriate? (Cross-post)

  1. Cross-posted with Cardiac Nursing:

    95 y.o. female with an ORIF of her hip yesterday (I know, I know ... but that's another thread...) who developed chest pain on the floor, with hypotension. Highest Troponin I so far = 124.8 and still rising. Major ECG changes. Echo shows an EF of 35% with ventricular wall motion abnormalities and dilated cardiomyopathy. Dopamine ordered at 2 mcg/kg/min to maintain SBP 90-120 (currently in low-100s). Also has a NTG patch on.

    I asked the internist on the case (no cardiologist) if I could take of the patch and she said "No! It's taking the place of the nitro drip!"

    This seems crazy to me. I'm on a temporary assignment (only 4 shifts left, thank God!) from my staff position in a CVICU. Granted, I've not been in critical care for that long (three years), but it seems to me that we should not be using NTG. Especially in light of her EF and cardiomyopathy, I would think that continuing venous dilation isn't the best choice. Also, why have the dopamine fight the NTG? Even when working with open-heart patients immediately post-op the use of a NTG drip to prevent vasospasm is contraindicated by hypotension.

    As I said, I realize that I'm not an old pro yet. So I'm asking some old pros: Is NTG the best choice in this situation?
    •  
  2. 6 Comments

  3. by   cmggriff
    Matt,
    It's been a while since I worked a real CCU, but we did use NTG with dopamine quite often. On the face of it it would weem they are combating each other, but the fact is they can have complemetary effects, nitro opening the arteries of the heart while the dop keeps up the perfusion pressure. Gary
  4. by   Zee_RN
    I'm not an "old pro" either but I have seen dopamine used with NTG patches. If the dopamine is only running at 2 mcgs, it shouldn't really be affecting pressure much at all; that's more the renal perfusion dose.

    Doncha just love those 95-year-old hips? *shudder*
  5. by   Ellen in Ont
    This probably isn't as in depth an explanation as you can get from others but here goes. We use Dopamine often with NTG (either patch or gtt) and as well add Dobutrex at times. All have different effects that can help when someone is having a problem with cardiac output. Nitro does more than dilate the vessels of the heart to improve perfusion there. It also causes general vasodilation which reduces the afterload (pressure the heart has to work against to eject it's volume of blood). This might also reduce the blood pressure but by adding Dobutrex and Dopamine it increases the preload and pumping efficiency of the heart to increase the forward flow of blood. Dopamine has different effects at different rates. At 2mcg/kg/min it is having no effect on the blood pressure, it is only increasing renal perfusion. To get it to where blood pressure is effected it needs to be at more than 5 mcg. The blood pressure your patient has is perfectly fine for having a Nitro patch on and I wouldn't even hesitate to start a Nitro drip on her. We only start getting concerned when it goes down to the low 90's. But then you can increase the Dopamine to compensate. If you had a Swan in her you could see the improvement in cardiac output when the Nitro and Dopamine and/or Dobutrex are adjusted upwards. What I would be more concerned with is a rise in heart rate from the Dopamine which reduces filling time and therefore cardiac output. She might need a beta blocker added (she probably will have this if her Troponin comes back positive). Hope this helps.
  6. by   mattcastens
    Thanks for all the responses!

    The fact is, though, that 2 mcg/kg/min was helping her blood pressure. Without the dopamine her BP would drop down into the low-70s. If this is the case, why continue with the NTG?

    (2mcg/kg/min is generally accepted as a renal dose, yes, but remember that everyone is different. I had a patient once who's BP would jump 20 points on simply 1 mcg! The MD wouldn't believe it, so I had him turn off the drip and see for himself.)

    I'm all in favor of using nitro (and have used it in conjunction with dopamine), but when it's used on such a compromised heart on someone who's hypotensive, I don't think it makes sense.

    On a patient who's so sensitive to dopamine (as she clearly was, to have 2 mcgs raise her BP from the 70s to 100s), you're going to be inviting higher O2 consumption and possible arrhythmias. Wouldn't it make more sense to simply stop the nitro?

    Not only that, but with an EF of 35% and and dilated cardiomyopathy, might not a slightly higher preload help?

    Just more questions ... thanks for the answers!
  7. by   egmorgan
    The women is having chest pain, and has heart disease, with a Trop that high, I guess I am not surprised that the doctor ordered a NTG patch, at that age I guess her pain is the main concern. Give her Morphine, IV Nitro and increase the Dopamine if the BP becomes a real problem for her...
  8. by   PhantomRN
    I would also say keep the nitro patch with the dopa. I dont think I would want to get rid of the nitro and up her preload, as was mentioned above. Why whip and already stressed heart?

close